Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Aberdeen, SD

July 1, 2000Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2000, 9:38 PM MDT for Dewey County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2000, 9:38 PM MDT (03:38 UTC)
Expired
Jul 1, 2000, 10:30 PM MDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1627 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS53 KABR 020339
SVRABR
SDC041-020430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM MDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN SOUTH DAKOTA

* UNTIL 1030 PM MDT

* AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES SOUTHEAST OF LITTLE
  MOREAU REC AREA TO 16 MILES SOUTHEAST OF RIDGEVIEW...OR FROM 25
  MILES NORTHEAST OF EAGLE BUTTE TO 30 MILES EAST OF EAGLE BUTTE...
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITE HORSE AROUND 945 PM MDT
  LAPLANT AROUND 1000 PM MDT
  PROMISE AROUND 1025 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$

LAT...LON 4540 10120 4533 10116 4528 10108 4520 10104
          4495 10078 4483 10068 4483 10047 4487 10040
          4501 10043 4504 10040 4504 10033 4514 10037
          4523 10052 4541 10071

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:05 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 1, 8:05 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SAT JUL 01 2000

UPDATED FOR NEW WATCH AND THUNDERSTORM TRENDS. KABR 88D INDICATED
A BAND OF THUNDERSTORMS FROM NORTHEAST BROWN INTO NORTHERN ROBERTS
COUNTY. OTHER THUNDERSTORMS WERE WEST RIVER MOVING EAST AT THIS
TIME. MAIN THREAT IS STRONG WINDS AND LARGE HAIL WITH SOME OF THESE
STORMS.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT...
       1AM MDT FOR MUCH OF NORTH CENTRAL...NORTHEAST...AND
       CENTRAL SOUTH DAKOTA.

ECKBERG

In the hours before

Local storm report, Jul 1, 9:03 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1003 PM CDT SAT JUL 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    10 ENE FREDERICK          SD   .88 INCH HAIL
07/01/00   BROWN

0900 PM    9 E FREDERICK             SD   .88 INCH HAIL
07/01/00   BROWN                          WINDOWS BROKEN OUT OF A
                                          HOUSE

KWH
Local storm report, Jul 1, 9:03 PM MDT, 35 minutes before
LSRABR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1003 PM CDT SAT JUL 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    9 E FREDERICK             SD   .88 INCH HAIL
07/01/00   BROWN                          WINDOWS BROKEN OUT OF A
                                          HOUSE

KWH
Local storm report, Jul 1, 9:18 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1018 PM CDT SAT JUL 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    8 N COLUMBIA              SD   2.50 INCH HAIL
07/01/00   BROWN                          REPORTED AT SAND LAKE
                                          NATIONAL WILDLIFE REFUGE.

KWH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:30 PM MDTSevere Thunderstorm WarningABRBrown30 min
Jul 1, 7:00 PM MDTSevere Thunderstorm WarningABRBrown45 min
Jul 1, 7:47 PM MDTSevere Thunderstorm WarningABRBrown43 min
Jul 1, 10:34 PM MDTSevere Thunderstorm WarningABRMarshall26 min
Jul 1, 11:18 PM MDTSevere Thunderstorm WarningABREdmunds27 min
Jul 1, 11:52 PM MDTSevere Thunderstorm WarningABRBrown38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.